Welcome to EpilepsyU.com a social network dedicated to the epilepsy community

Share This Post

Autism / Childhood Epilepsy / Epilepsy / Global / Media / Medicine / Neurology / News / Parents / Research / Seizures / Social Media / Treatment / Women and Epilepsy

FOLLOW UP: AEDs During Pregnancy Linked to Increased Risk of Autism

Depakote linked to Autism, AEDs and Pregnancy

Children of mothers who had taken anti-epilepsy drugs had a six per cent risk of developing autistic traits compared to 1.5 per cent risk in those youngsters who had not been exposed to the drugs while in the womb Photo: Alamy

Anti-epilepsy drugs found to increase risk of autism

Children whose mothers take anti-epilepsy drugs during pregnancy face an increased risk of developing autism, a new study has warned.

EpilepsyU has already covered a similar story, “Epilepsy Drug in Pregnancy Linked to Autism Risk in Study” and this new article was posted today by the Telegraph (UK). The article below is a follow up post to the previous article. For more information on the health risks associated with AEDs and pregnancy read other related articles on EpilepsyU.com

If you have specific questions and/or interest about the health risks of AEDs related to women, please join us for our next webinar on Tuesday, July 30 for “Women’s Issues with Neurological Treatments and Medications” with Dr. Denise Taylor. Dr. Taylor will be answering user submitted questions pre-submitted and live! MORE INFO/REGISTER HERE!

Researchers found that by the age of three years old, children whose mothers had taken drugs to control their epileptic seizures were four times more likely to show traits associated with autism.

These children had a six per cent risk of developing autistic traits compared to 1.5 per cent risk in those youngsters who had not been exposed to the drugs while in the womb.

The findings have led to calls for further research into how anti-epileptic medication can affect children as they develop in the womb.

Previous work has found that some drugs, such as sodiyum valproate, can lead to an increase in birth defects while others have been shown to delay the development walking among babies.

However, experts have urged mothers not to stop taking anti-epilepsy medication without consulting their doctor first.

Dr Gyri Veiby, from Haukeland University Hospital in Bergen, Norway, said: “Our study confirms that children exposed to anti-seizure medications in the womb had lower scores for key developmental areas than children not exposed to AEDs.

“Exposure to valproate, lamotrigine, carbamazepine or multiple anti-seizure medications was linked to adverse developmental outcomes.”

The researchers used records of 100,000 children from Norway to examine their motor development – such as crawling and walking- language skills, social skills and to look for autistic traits. These were reported by the children’s’ mothers.

There were 333 children whose mothers had been taking anti-epileptic drugs while pregnant.

At 18 months the children exposed to the drugs while in the womb were more at risk of poorer motor development and autism-like traits. The risk increased by the age of three years old.

An estimated 2,500 women with epilepsy have a baby in the UK each year.

Dr June Raine, director of vigilance and risk management of medicines at the Medicines and Healthcare products Regulatory Authority, urged women not to stop taking their mediation while pregnant as the risks were considered to be low.

She said: “No medicine is completely free from side effects, and the use of any medicine in pregnancy requires a careful clinical evaluation of the benefits and risks to the woman and to her unborn child.

“When considering these, it’s important to remember that untreated epilepsy carries serious risk for the mother and to her unborn child.”

David Branford, mental health spokesperson for the Royal Pharmaceutical Society, added: “Whilst each case is different, the general consensus is that women should remain on an anti-epileptic drug during pregnancy but it is worth looking at if you can switch drugs or reduce the dose.

“Women should have additional tests throughout their pregnancy to detect any problems and given careful counselling. It’s also recommended they take a higher dose of folic acid during this time.”

SOURCE: Telegraph UK

Share This Post

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>

Lost Password

Register